Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 437, NWS Morristown, TN

September 28, 2006Blount County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Sep 28, 2006, 2:23 PM EDT for Blount County, Tennessee. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 28, 2006, 2:23 PM EDT (18:23 UTC)
Expired
Sep 28, 2006, 2:46 PM EDT
In force
23 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Blount County, TN

The radar

The Knoxville radar (KMRX), 71 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 28, 1:46 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.4 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1826 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 9:40 AM EDT, 4 hours 43 minutes earlier.

Area forecast discussion, Sep 28, 9:40 AM EDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
940 AM EDT THU SEP 28 2006

.DISCUSSION...WITH COLD FRONT STILL IN WEST TENNESSEE AND SHOWER AND
THUNDERSTORM ACTIVITY SPREAD ACROSS MIDDLE TENNESSEE BIG UNCERTAINTY
AS TO HOW MUCH SHOWER/THUNDERSTORM ACTIVITY WE WILL SEE HERE IN THE
FORECAST AREA.  WILL HOLD OFF ON MORNING UPDATE UNTIL AROUND NOON TO
SEE IF FURTHER COVERAGE/INTENSITY CHANGES WILL IMPACT POP FORECAST.
TEMPERATURES APPEAR REASONABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  72  49  68  47 /  60  40  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  46  67  44 /  80  50  10  10
OAK RIDGE, TN  69  46  67  46 /  90  50  10  10
TRI CITIES AIRPORT, TN  67  44  63  37 /  90  60  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

HW
Hazardous weather outlook, Sep 28, 12:14 PM EDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1214 PM EDT THU SEP 28 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-291000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
1214 PM EDT (1114 AM CDT) THU SEP 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH THE AREA TODAY...BRINGING SHOWERS AND
THUNDERSTORMS TO THE REGION.  THERE IS A RISK THAT A FEW OF THE
STORMS MAY BECOME SEVERE THIS AFTERNOON...WITH THE POSSIBILITY OF
DAMAGING WINDS...HAIL AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVITY MAY BE NEEDED THIS AFTERNOON.

GH

In the hours before

Special weather statement, Sep 28, 12:27 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1227 PM EDT THU SEP 28 2006

TNZ012>015-035>038-067>073-083-VAZ001-281730-
ANDERSON-BLOUNT SMOKY
MOUNTAINS-CAMPBELL-CLAIBORNE-GRAINGER-HANCOCK-JEFFERSON-KNOX-LEE-
LOUDON-MORGAN-NORTH SEVIER-NW BLOUNT-RHEA-ROANE-SCOTT-UNION-
1227 PM EDT THU SEP 28 2006

...STRONG THUNDERSTORMS WERE AFFECTING ANDERSON...BLOUNT...
CAMPBELL...CLAIBORNE...GRAINGER...HANCOCK...JEFFERSON...KNOX...LEE...
LOUDON...MORGAN...RHEA...ROANE...SCOTT...SEVIER AND UNION COUNTIES...

AT 1224 PM EDT(1124 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
EAST OF PINE KNOT TO 7 MILES NORTH OF FAIRFIELD GLADE TO 13 MILES
NORTHEAST OF SPENCER....MOVING EAST AT 35 MPH.

SMALL HAIL IS EXPECTED WITH THESE STORMS.

SUSTAINED WINDS OR GUSTS UP TO 45 MPH...HAIL OF PEA TO LESS THAN
PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE
WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE STORMS
MAY REQUIRE ISSUANCE OF A WARNING.
Local storm report, Sep 28, 2:13 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
213 PM EDT THU SEP 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             HALLS                   36.08N 83.93W
09/28/2006  E0.88 INCH       KNOX               TN   TRAINED SPOTTER

            NICKEL SIZE HAIL AT HALLS. REPORTED BY SPOTTER.

&&

GRC
Local storm report, Sep 28, 2:19 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
219 PM EDT THU SEP 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     BEAN STATION            36.34N 83.28W
09/28/2006                   GRAINGER           TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN AND AROUND BEAN STATION AND
            RUTLEDGE. REPORTED BY DISPATCH.

&&

GRC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 1:37 PM EDTSevere Thunderstorm WarningMRXGrainger38 min
Sep 28, 1:41 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox49 min
Sep 28, 2:07 PM EDTSevere Thunderstorm WarningMRXLoudon23 min
Sep 28, 2:09 PM EDTSevere Thunderstorm WarningMRXHamblen, Hawkins, Jefferson51 min
Sep 28, 2:35 PM EDTSevere Thunderstorm WarningMRXGreene40 min
Sep 28, 2:44 PM EDTSevere Thunderstorm WarningMRXSullivan, Washington46 min
Sep 28, 3:11 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson49 min
Sep 28, 3:21 PM EDTSevere Thunderstorm WarningMRXPolk39 min
Sep 28, 3:56 PM EDTSevere Thunderstorm WarningMRXClay34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.